What is anaphylaxis and anaphylactic shock?
Anaphylactic Shock is an allergic reaction that can happen quickly, sometimes within minutes or seconds of an exposure to an allergen. Common allergens resulting in anaphylaxis are peanuts, bee stings, shellfish, and vaccines.
Anaphylactic shock occurs when anaphylaxis causes poor circulation, depriving a person of oxygen and vital nutrients. Typically, the first course of treatment for anaphylaxis or anaphylactic shock is an injection of epinephrine. It should be given as quickly as possible.
What are the signs and symptoms of anaphylactic shock?
Anaphylactic reactions are sudden and can be hard to recognize. They can also be confused with other conditions.
Symptoms of anaphylaxis are serious and potentially life-threatening. Anaphylactic shock has several consistent symptoms and identifiable reactions, including a sense of uneasiness followed by tingling sensations or dizziness. Symptoms of anaphylactic shock then progress to:
- Itchiness or hives
- Difficulty breathing
- Loss of consciousness (in extreme cases)
These symptoms can quickly become life-threatening. People who are at risk for anaphylaxis or anaphylactic shock should avoid any known triggers that can cause these reactions.
How is anaphylactic shock diagnosed?
Anaphylaxis and anaphylactic shock result from the immune system overreacting to a substance. These reactions are usually caused by foods, but they could also be caused by medications, insect stings, or vaccines.
After an episode of anaphylaxis or anaphylactic shock, your doctor may recommend allergy testing to identify the allergen. Additional treatment, including blood or allergy testing, may also help identify the exact cause of the reaction.
How is anaphylactic shock treated?
Anaphylaxis treatment depends on the cause and the severity of the reaction. Emergency treatments include intravenous (IV) fluids, epinephrine, corticosteroids, antihistamines, beta-agonists, and oxygen. In serious cases, a person may also need CPR and respiratory support.
People who have had severe reactions often carry a device called an epinephrine autoinjector, also known as an EpiPen®. When used, this device quickly provides a single dose of epinephrine. If you or a loved one need to carry an epinephrine device, make sure you understand how to use it. Also, remember to carry a spare and be certain that you replace both before their expiration dates.
Can vaccines cause anaphylactic shock?
An anaphylactic shock from a vaccine is rare. One study showed that anaphylaxis occurred only 1.31 times per million vaccine doses. However, it does happen. If you have had symptoms of anaphylaxis after a vaccine, or at any time, it’s important to see a doctor to determine what caused the reaction. With this information, you may be able to avoid the allergen in the future.
Typically, the onset of symptoms after a vaccine injection begins within minutes. Symptoms can also start up to four hours after the vaccine.
Am I eligible for vaccine injury compensation for anaphylactic shock?
The National Vaccine Injury Compensation Program (VICP) includes Anaphylactic Shock as a covered injury.
If you or a loved one has developed anaphylactic shock symptoms, take our vaccine eligibility quiz to see if you qualify for compensation. Our experienced vaccine injury attorneys can file a claim for you with the VICP at no cost to you.